Lori’s Story – Levaquin Side-effects

Lori FQwall

On July 17, 2010, I entered Alice’s rabbit hole~ Well, pushed is more like it. I am still falling down that hole, and don’t feel I have hit bottom yet. I have entered a world I don’t recognize. Even my own body is different. Nothing is the same, I have to learn about the all new, not necessarily better, me. My body no longer reacts to things the same way. I am losing hair, my body has gained, lost, gained, and then lost weight again from the tailspin it is in now. I sometimes walk as if I am drunk. My body protests with weakness and pain if I do even the slightest activity. This is not me! I used to work out daily, I painted the whole inside of my house by myself. I used to walk my dogs, work in my garden beds! What do you mean my body is exhausted just by getting dressed every day?!? What happened!?! Snap out of it!! LEVAQUIN happened! Just like when Alice drank from that ever famous bottle that said “drink me”, and changed her body and her surroundings, that is how I feel Levaquin has affected me. I am now trapped in this unfamiliar world, that I now have to make familiar.

On July 17, 2010, I woke with a case of food poisoning which was relentless. My husband took me to an immediate care emergency clinic, where I was given 3 bags of IV fluids because I was so dehydrated. Since my WBC count was extremely high, the physician decided I also needed an IV antibiotic, “out of precaution”. I was given the medication Levaquin through the IV and had an immediate adverse reaction. I began experiencing extreme pain, in my hips, back, and head. By the time it was over, I was extremely weak, and felt as if I was moving through thick mud or concrete. I was then given predinosone through the IV to help counteract the reaction from Levaquin, but was made worse. For eight days, I felt as if acid was coursing through my body.

Over the past two months, my symptoms have increased. I have been having severe joint pain in every joint, muscle weakness and neuropathic pain in my feet. After multiple trips to the neurologist, he saw I was getting worse, instead of better. He referred me to a Rheumatologist to help rule out other disorders. I have been given a cervical MRI, multiple blood tests, nerve conduction/EMG test, full body scan. All came back negative, except for one. The nerve conduction test showed that I am having demyelinization of the peripheral nerves in my body.

Sept 14, 2010:

One of the many side effects of Levaquin is, yes, uncontrollable crying. For weeks, I would not even take phone calls, because I literally could not control the tears. It is hard to explain, and probably only those who have experienced it can even begin to understand. My family would sometimes resort to laughter, because they did not know any other way to respond. I did not fault them, because if I had not been crying, I would have been laughing too. It was ridiculous the amount of tears being shed. I think I could have filled Alice’s hallway, plus some. Well, now I no longer have the uncontrolled crying, but I still have frequent tears. Usually, they are brought on by the intense burning pain. However, sometimes it is out of pure frustration. Frustration, that I can’t do everyday things. Frustration, that my hair is coming out in clumps every time I wash it. Frustration, that doctors really don’t know how to help those with such an adverse reaction from Levaquin! Frustration of how are we going to get through this??

Oct 11, 2010:

I have been poked and prodded by 5 different doctors, been given every blood test there is under the sun, MRIs, nerve conduction tests, EMGs, and full body scans. All of this was done just to conclude I have no other underlying conditions. All test came back normal except one blood test indicating I had inflammation in my body (duh, kind of new that) and the nerve conduction/EMG test. My muscles no longer respond normally and the peroneal nerve in my right leg has been damaged. The final verdict- I have a “drug-induced neuromuscular disorder”.

Dec 13, 2010:

(My neurologist) proceeded to tell me that I did indeed have both large and small fiber neuropathy with sensory, motor, and autonomic involvement. What does that mean? My peripheral nervous system is now a mess. The good news- the large fiber nerves, those with myelin, usually repair themselves. To what degree is unknown until it happens. The large fiber nerves control the skeletal muscles. I already see improvements in my right foot where my large fiber nerve (peroneal nerve) is damaged. I can move my toes more and also have increased movement in my ankle. I can heel walk now. Not that heel walking is a very useful thing. I don’t exactly go around walking on my heels, but it does show improvement. My cane has also not been used now for the past few weeks.

The bad news- small fiber neuropathy usually does not improve, and that is what is responsible for all of the burning pain I have in my arms and legs. I asked him about my other symptoms- numbness in my feet and hands, the constant feeling of a low voltage current running through my body, freezing feeling of hands and feet. Yep, all related to small nerve neuropathy. More bad news, small fiber nerves also control cardiac and smooth muscle (autonomic function). More questions- Is that what is causing everything just feel “slow” in my body? Is it causing the digestion problems, the no sweating, and the changes in my blood pressure, resting heart rate, and temperature control? Yes, all small fiber. Oh that is not good! But, you know I felt relieved in a way. It was all validation for what is going on…He wants to know- Did Levaquin cause one big explosion in my body and I am left dealing with the aftermath, or did it cause an explosion that has now started a progressive disorder, or one that will not allow improvement? That is a question only time may tell.

My initial symptoms of my adverse reaction from Levaquin (symptoms vary person to person):

extreme fatigue, muscle weakness/fatigue, most significant in upper body; muscle pain, joint pain (joints popping and grinding); Numbness in hands, fingers, feet, and toes; A burning feeling in arms, legs (like being burned by acid from the inside-out); Muscle twitches, spasms, cramps; Myoclonic jerks; Tremendous insomnia; extreme fluctuations in weight; inability to concentrate or stay focused (initially could not read, or follow TV programs, it has improved some); emotional lability; heart racing and palpitation; hypersensitivity to sounds, light; nausea; shortness of breath, especially when really tired, difficulty producing a voice; numbness/tingling in face/lip; Raynaud’s syndrome; Difficulty walking long distances, spasticity increases in leg muscles; Decreased balance.

4 thoughts on “Lori’s Story – Levaquin Side-effects

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s